Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 8:41 AM CDT for Fayette County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2000, 8:41 AM CDT (13:41 UTC)
- Expired
- May 17, 2000, 9:45 AM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fayette County, IA
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS53 KARX 171342 SVRLSE IAC065-171445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 841 AM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 945 AM CDT * AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF OELWEIN. THIS ACTIVITY WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MAYNARD AT 900 AM CDT NEAR ALBANY AT 920 AM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOYNE LAT...LON 4270 9213 4257 9189 4277 9164 4308 9163
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 17, 3:15 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT WED MAY 17 2000 THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN ETA/AVN BLEND FOR THE FORECAST. MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY. THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO ALSO SET UP ACROSS NORTHEAST IA. FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND 1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS. CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC. .LSE...NONE. RIECK
In the hours before
Special weather statement, May 17, 4:15 AM CDT, 4 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT WED MAY 17 2000 ...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN THIS EVENING AND OVERNIGHT... A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS AFTERNOON. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP LATER TODAY. FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NECESSARY IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT. STAYED TUNED FOR LATER STATEMENTS. NELSON
Special weather statement, May 17, 5:15 AM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT WED MAY 17 2000 ...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN THIS EVENING AND OVERNIGHT... A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS AFTERNOON. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP LATER TODAY. FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY B`E NECESSARY IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT. STAYED TUNED FOR LATER STATEMENTS. NELSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:29 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 31 min |
| May 17, 11:09 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 36 min |
| May 17, 11:39 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 51 min |
| May 17, 12:23 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 37 min |
| May 17, 12:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 78 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.